Dexedrine and Ritalin are drugs used to treat ADHD (attention-deficit hyperactivity disorder). The FDA announced changes to their labels, and possibly those of some other ADHD drugs, to include a warning of a risk of heart problems and psychotic behaviour.
The FDA has received reports of sudden death among children and teens who had heart problems and took Dexedrine. The agency says the new warning was announced as a result of information it has received.
GlaxoSmithKline, the makers of Dexedrine, recently told doctors about the drug's new labelling. The company warned that there have been cases of sudden death, myocardial infarction and strokes among adult patients talking Dexedrine at normal doses.
There are also risks for patients with existing psychotic disorders when they take these drugs, such as delusional thinking, hallucinations and aggression.
Whether or not other drugs, such as Concerta (Johnson & Johnson) and Strattera (Eli Lilly) will also have to have new labels remains to be seen.
A spokesperson for Glaxo confirmed the company agreed with the FDA's request to add the warning - it also complied with the FDA's wording of it.
Two separate panels of outside experts had conflicting opinions on whether these drugs warranted a ‘black box' warning - the strongest possible label warning. As a result of this disagreement, it has taken the FDA a number of months to come to a decision.
[url="http://www.medicalnewstoday.com/healthnews.php?newsid=50227"]http://www.medicalnewstoday.com/healthn ... wsid=50227[/url]